If you’re considering going off medication, experts advise doing so only with the approval of your doctor. He may give you the green light, or he may suggest other options, such as adding psychotherapy or ADHD coaching to your drug regimen.
Your doctor may be able to ease your concerns by adjusting the drug’s dosage or switching you to a new drug. “A lot of people don’t realize how many drugs there are for ADHD,” says Novotni. “One of my patients, an architect, was having trouble on the job. He missed deadlines, and details were killing him. But he said he couldn’t do design work effectively on medication.” Novotni found a workable solution for him: He did his creative work in the morning and his grunt work in the afternoon, after taking medication.
When the desire to go off medication arises from a patient’s misconception about drug safety or side effects, a doctor’s reassurance may be all that’s needed. Recently, Andrew Adesman, M.D., chief of developmental and behavioral pediatrics at Schneider Children’s Hospital in New Hyde Park, New York, convinced the father of one of his patients not to take his child off Ritalin. “The father had read a newspaper article that gave support to unproven interventions for ADHD,” says Adesman. “He was also troubled by a news report suggesting that children who take Ritalin are more likely to get cancer.” This claim has not been proven. Once Adesman explained that, the father gave up his bid to take his child off the medication, which had been highly effective.
Don’t be too quick to decide that a “drug holiday” is a success. Stimulants are gone from the system in hours, but drugs like Strattera may continue to control symptoms for days, perhaps weeks, after the last dose. Hyperactivity will show up quickly, but impaired concentration and organizational problems can take up to six months to become evident, according to Adesman.
Ultimately, you may decide to go back on medication. If so, keep the experience in perspective. “You’re not back at square one,” Wilens says. “You’ve learned something valuable.”